Advertisement

Science in China Series A: Mathematics

, Volume 51, Issue 1, pp 101–114 | Cite as

Limiting theorems for the nodes in binary search trees

  • Liu Jie 
  • Su Chun
  • Chen Yu
Article

Abstract

We consider three random variables X n , Y n and Z n , which represent the numbers of the nodes with 0, 1, and 2 children, in the binary search trees of size n. The expectation and variance of the three above random variables are got, and it is also shown that X n , Y n and Z n are all asymptotically normal as n → ∞ by applying the contraction method.

Keywords

binary search tree nodes law of large numbers contraction method limiting distribution 

MSC(2000)

60F05 05C80 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Kirschenhofer P. On the height of leaves in binary trees. J Combin, Inform System Sci, 8: 44–60 (1983)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Panholzer A, Prodinger H. Descendants and ascendants in binary trees. Discrete Math Theor Comput Sci, 1: 247–266 (1997)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Devroye L, Neininger R. Distances and finger search in random binary search trees. SIAM J Comput, 33: 647–658 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Mahmoud H, Neininger, R. Distribution of distances in random binary search trees. Ann Appl Probab, 13(1): 253–276 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Janson S. Left and right pathlenghts in random binary trees. Algorithmica, 46: 419–429 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Devroye L. Applications of Stein’s method in the analysis of random binary search trees. In: Louis Chen, Andrew Barbour, eds. Stein’s Method and Applications. Institute for Mathematical Sciences Lecture Notes, Vol. 5. Singapore: World Scientific Press, 2005. 247–297Google Scholar
  7. 7.
    Drmota M. An analytic approach to the height of binary search trees. Algorithmica, 29: 89–119 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Drmota M. An analytic approach to the height of binary search trees II. ACM, 50: 333–374 (2003)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Devroye L. A note on the height of binary search trees. ACM, 33: 489–498 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Devroye L. Branching processes in the analysis of the height of trees. Acta Inform, 24: 277–298 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Devroye L, Reed B. On the variance of the height of random binary search trees. SIAM J Comput, 24: 1157–1162 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Drmota M. The variance of the height of binary search trees, Theoret Comput Sci, 270: 913–919 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Robson J M. On the concentration of the height of binary search trees. In: ICALP 97 Proceedings, Degano P, et al. Eds. LNCS, Vol. 1256. London: Springer-Verlag, 441–448 (1997)Google Scholar
  14. 14.
    Robson J M. Constant bounds on the moments of the height of binary search trees. Theoret Comput Sci, 276: 435–444 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Flajolet P. Gourdon X, Martinez C. Patterns in random binary search trees. Random Structures Algorithms, 11: 223–244 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Su C, Liu J, Feng Q Q. A note on the distance in random recursive trees. Statist Probab Lett, 76: 1748–1755 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Chun S, Jie L, Hu Z S. The law of large numbers of the size of complete interval trees. Adv Math China, 36(2): 181–188 (2007)Google Scholar
  18. 18.
    Prodinger H. A note on the distribution of the three types of nodes in uniform binary trees. Semin Lothar Comb, 38b, p. 5, electronic only (1996) [ISSN 1286-4889]MathSciNetGoogle Scholar
  19. 19.
    Gunter R. Binary trees having a given number of nodes with 0, 1, and 2 children. Sémin Lothar Comb, electronic only, 38b (1997)Google Scholar
  20. 20.
    Rosler U. A limit theorem for “Quicksort”. RAIRO Inform Théor Appl, 25: 85–100 (1991)MathSciNetGoogle Scholar
  21. 21.
    Rosler U, Rschendorf L. The contraction method for recursive algorithms. Algorithmica, 29: 3–33 (2001)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Neininger R, Rschendorf L. A general limit theorem for recursive algorithms and combinatorial structures. Ann Appli Probab, 14: 378–418 (2004)zbMATHCrossRefGoogle Scholar
  23. 23.
    Neininger R. On a multivariate contraction method for random recursive structures with applications to “Quicksort”. Random Structures Algorithms, 19: 498–524 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Rachev S, Rschendorf L. Probability metrics and recursive algorithms. Adv Appl Probab, 27: 770–799 (1995)zbMATHCrossRefGoogle Scholar
  25. 25.
    Rachev S T. Probability Metrics and the Stability of Stochastic Models. New York: Wiley, 1991. 27zbMATHGoogle Scholar
  26. 26.
    Zolotarev V M. Approximation of distributions of sums of independent random variables with values in infinite-dimensional spaces. Theory Probab Appl, 21(4): 721–737 (1976)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Science in China Press 2008

Authors and Affiliations

  1. 1.Department of Statistics and FinanceUniversity of Science and Technology of ChinaHefeiChina

Personalised recommendations